You said high doses are not harmful... ?
I get palpitations from excess serotonin in the body from 5-htp even at 500
When I first wrote about things to try to stabilize someone who we
might otherwise lose to unmanageable despair, I only had St. John's
Wort on deck as a non-prescription medication option. It's basically
an SSRI with some MAO-inhibitor effects, and it shares properties
with those prescription solutions such as long onset lag. It's
also toxic in high doses, and causes vastly increased
photosensitivity. (I got sunburn under my fingernails!)
I've learned more since then, and there have been options that I
hadn't heard about until a series of blows recently pushed me into
wanting an Extropian panic button. "Freeze me now! My brain's out
of control." In desperation, I did a lot of research.
The most interesting thing I've uncovered is that you can buy the
direct precursor to Serotonin over the counter. This is by some
strange regulatory accident in our favor, since the L-Tryptophan
supplements were taken off the market due to one incident of a
manufacturing problem, and 5-HTP is CLOSER to Serotonin than
L-Tryptophan. It's the direct precursor. You want to make more
5-HT? Take 5-HTP.
5-HTP is incredible stuff. Can you believe the following?
In one hour, a dose of 5-HTP delivers significant amounts of
Serotonin and essentially all the claimed advantages of Prozac and
the SSRI family. It does this without having any effect on
non-Serotonin synapses. The modern antidepressants are fairly
specific, but not this specific.
A web-search will find a wealth of offers to sell the stuff, and a
couple of real studies.
Dosage is on the order of 300 mg. three times a day for serious
"world is black" situations. Overdosage will induce drowsiness but
is not harmful. I seem to be so Serotonin-starved that I never seem
to get to the drowziness stage. This stuff is much less convenient
than a once-a-day dose of Prozac, and it does produce some stomach
irritation, it's not mana from heaven, except that it is.
I say keep some in the medicine chest, even if no one in your
household needs it right now. I don't believe that you can hurt
someone by feeding them even high doses of this stuff.
Get Your Private, Free E-mail from MSN Hotmail at http://www.hotmail.com
This archive was generated by hypermail 2b29 : Mon Oct 02 2000 - 17:34:38 MDT